Kansas, 2014

Hail in Kansas, June 8, 2014

June 8, 2014 · NWS DDC · 1 event in 1 county or zone

There was one isolated report of just below severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

There was one isolated report of just below severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 5:05 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 8, 5:05 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT Sun Jun 8 2014

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
ISSUED AT 149 PM CDT SUN JUN 8 2014

In the overall scheme of things, the Upper level low pressure system
approaching western Kansas has slowed down about 12 hours or so.
Thus, we will still get some strong storms with potential heavy rain
this afternoon, but conditions are more favorable for the heavy rain
to start out west towards midnight, and then move east across our
CWA overnight and Monday.  The upper low should be over our
central CWA by about 18Z Monday; that is 6 to 12 hours later than
previously forecast.  Based on the new model guidance, from the NAM,
ECMWF, GFS, GEM, and the RUC, I issued a FLW Areal Flood Watch for
all but our southwest 3 counties, from 9PM CDT tonight to 9PM CDT
Monday.  With plenty of low level moisture available, and the slow
progression of the upper system to allow good vertical development
of storms and rain makers, I think 2 to 4 inches of rain could be
realized by late Monday, with some areas receiving potentially up to
5 to 6 inches.  This system does look potent.

There are two other areas of particular interest.  There is a slight
chance for severe storms in our southwest this afternoon.  The NAM40
model outputs about 1500 j/Kg of MU CAPE in out far southwestern
counties by 00Z this evening.  This isn't huge, but could produce
some quarter size hail and wind gusts to 55-60mph.  Much higher
MU CAPE values in the 3600 j/Kg range are farther to the southwest in
eastern New Mexico.  If storms fire there first, our southwestern
corner could get robbed of good instability.  The 2nd concern is
winds on Monday.  A cold front will plow south through western
Kansas tonight, and potentially bring down very strong northwest
winds behind it.  Nearly every model is showing 850mb winds reaching
50kts Monday, and then moving east late Monday.  I issued a high end
NPW wind advisory from 9 am CDT Monday to 7 pm CDT Monday. In fact,
our eastern zones may have to have the advisory extended a few hours.

Minimums tonight should be in the mid 50s to lower 60s.  Maximum
temperatures on Monday will be tricky.  The highs in some places
could actually be near midnight, and stay steady or fall by Monday
afternoon.  Instead of this drastic change, I lowered Monday's
maximum temperatures a bit, made highs occur around noon, then
steadied out hourly temps after that.  With the clouds, rain, strong
CAA, it will be hard to warm Monday.  The winds will make it feel
colder, especially for this time of year.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 355 PM CDT SUN JUN 8 2014

A break in the thunderstorm activity can be expected Tuesday into
early Wednesday as the upper level trough discussed in the short
term discussion progresses into the Midwest. However, lee troughing
starting late Tuesday night will begin to advect low level moisture
back into western Kansas. By Wednesday evening, a weak shortwave
trough will approach western Kansas embedded in mainly zonal mid to
upper level flow. Thunderstorms are expected to develop in the
evening and then spread across western Kansas. These storms could be
severe with very large hail and damaging winds given the expected
moderate surface based CAPE values and strongly veering wind
profile. After a break in storm activity after a cold front passes
through western Kansas late Wednesday night, there are additional
chances of thunderstorms starting Friday and continuing through
the weekend as low amplitude upper level troughing persists along
the west coast, with weak shortwave troughs progressing eastward
across the plains region. Given the persistent lee troughing, low
level moisture will be plentiful, along with a strongly veering
wind profile, which is a favorable setup for locally severe
thunderstorms with very large hail and damaging winds. Additionally,
mid June is the most favored time of year for damaging hailstorms
across western Kansas.

Given some clearing behind a shortwave trough, temperatures
should fall into the upper 40s to 50s by Tuesday morning as weak
surface high pressure builds across western Kansas. Highs will warm
from the upper 70s and lower 80s Tuesday to the upper 80s by
Wednesday given the aforementioned lee troughing, only to
fall back to around 80 degrees Thursday behind the next cold front.
With renewed lee troughing, high temperatures should warm back into
the lower 90s by Saturday ahead of yet another weak cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 600 PM CDT SUN JUN 8 2014

Primarily VFR conditions will prevail at all TAF sites through
late this evening. Thunderstorms developing across eastern
Colorado will then push eastward into extreme western Kansas
later this evening and further across western into central Kansas
overnight. This may result in periods of MVFR cigs/vsbys through
Monday morning with IFR cigs/vsbys possible with the strongest
storms. MVFR cigs are then possible through late Monday morning
as low level stratus accompanied by areas of lingering showers
and isolated thunderstorms through mid day. Southeasterly winds of
around 5 to 15kt will persist across western Kansas this evening
as an area of low pressure across southeastern Colorado slowly
approaches the Kansas border. Winds will turn north-northwesterly
west to east at around 25 to 35kt late early Monday morning as a
cold front pushes across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  65  49  80 /  90  70  30  10
GCK  57  63  48  82 /  90  60  20  10
EHA  56  67  49  84 /  70  20  10   0
LBL  57  67  49  82 /  90  40  20   0
HYS  58  62  52  78 /  90  80  40  10
P28  63  70  59  80 /  80  80  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH from 10 PM CDT /9 PM MDT/ this evening through
Monday evening FOR KSZ030-031-043>046-061>066-074>081-087>090.

WIND ADVISORY from 9 AM CDT /8 AM MDT/ to 7 PM CDT /6 PM MDT/
Monday FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Burke
LONG TERM...Finch
AVIATION...JJohnson
Hazardous weather outlook, Jun 8, 2:31 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT SUN JUN 8 2014

KSZ030-031-043>046-061>066-074>081-084>090-091115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
331 PM CDT SUN JUN 8 2014 /231 PM MDT SUN JUN 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE STORMS THIS EVENING, SOUTHWEST
OF A LINE FROM SCOTT CITY TO MONTEZUMA TO ENGLEWOOD. THE MAIN RISK
IS HAIL TO THE SIZE OF QUARTERS, AND WIND GUSTS TO 60 MPH. OTHER
STORMS ARE EXPECTED TO DEVELOP IN THE WAKEENEY, SCOTT CITY TO
SYRACUSE AREAS AFTER 9 PM CDT, AND INCREASE IN COVERAGE OVERNIGHT
AS THEY MOVE EAST-SOUTHEAST. THESE STORMS WILL LIKELY CONTAIN
HEAVY RAIN AND SMALL HAIL. A FLOOD WATCH IS POSTED FROM 9 PM CDT
TONIGHT TO 9 PM CDT MONDAY. FROM 2 TO 5 INCHES OF RAIN IS
POSSIBLE BY LATE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS, SOME WITH HEAVY RAIN, WILL CONTINUE MONDAY. ALSO,
IT WILL BECOME VERY WINDY, AND A WIND ADVISORY IS POSTED FOR ALL
OF SOUTHWEST AND SOUTH CENTRAL KANSAS MONDAY.

THERE WILL BE VARYING CHANCES FOR THUNDERSTORMS MONDAY NIGHT,
AGAIN ON WEDNESDAY NIGHT, FRIDAY, SATURDAY NIGHT AND SUNDAY. SOME
OF THESE COULD BE STRONG TO SEVERE, AND THE SEVERITY WILL BE
ASSESSED AS EACH THUNDERSTORM PERIOD APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING SOUTHWEST OF A LINE
FROM SCOTT CITY TO MONTEZUMA TO ENGLEWOOD. ANY AND ALL RAINFALL OR
FLOODING REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Jun 8, 6:06 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT SUN JUN 8 2014

KSZ061-074-084-090100-
HAMILTON-MORTON-STANTON-
706 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...MORTON AND STANTON
COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
HOLLY TO 15 MILES NORTHWEST OF BARTLETT TO 48 MILES WEST OF
ELKHART...OR ALONG A LINE EXTENDING FROM 18 MILES NORTH OF COOLIDGE
TO 18 MILES NORTHWEST OF THE SAUNDERS ELEVATOR TO 48 MILES WEST OF
ELKHART...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3827 10204 3827 10157 3748 10157 3699 10163
      3700 10205
TIME...MOT...LOC 0005Z 269DEG 28KT 3828 10208 3758 10228
          3689 10270

18
Special weather statement, Jun 8, 6:58 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT SUN JUN 8 2014

KSZ061-062-074-075-084-085-090200-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
758 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HAMILTON...KEARNY...
MORTON...STANTON AND STEVENS COUNTIES...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
SELKIRK TO JOHNSON CITY TO 20 MILES WEST OF ELKHART...OR ALONG A LINE
EXTENDING FROM 16 MILES SOUTHEAST OF TRIBUNE TO JOHNSON CITY TO 20
MILES WEST OF ELKHART...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORM. PERIODS OF VERY
HEAVY RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS WHICH MAY
RESULT IN PONDING OF WATER.

LAT...LON 3754 10205 3765 10200 3827 10198 3827 10117
      3753 10114 3699 10123 3699 10203
TIME...MOT...LOC 0058Z 269DEG 28KT 3828 10156 3759 10176
          3689 10218

18
Local storm report, Jun 8, 7:13 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT SUN JUN 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     1 NNE SYRACUSE          37.99N 101.75W
06/08/2014  M53 MPH          HAMILTON           KS   AWOS

            SYRACUSE-HAMILTON COUNTY AIRPORT /K3K3/

&&

NWS DODGE CITY KS
IRIS SYSTEM

The radar

The Dodge City radar (KDDC), 45 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gray

When
June 8, 8:12 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.600, -100.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532863.